• Q&A with Australian Health Experts

    St John's Wort and high blood pressure

    It has been suggested that I take St John's Wort, however I am very cautious about taking anything that may have any contraindications. I have read that St John's Wort can cause problems if you have high blood pressure. I woud be interested in hearing from anyone who has taken this and what their experience was.

    Thank you - Alex

  • Image of beyondblue

    beyondblue

    Organisation
    beyondblue is a national, independent, not-for-profit organisation working to address issues associated with depression, anxiety and related disorders in Australia. beyondblue is a bipartisan initiative ... View Profile
    Hi Alex, yes it is true that St John's Wort interacts with many prescription medications, either affecting how they work, or in some instances producing serious side effects.  There are a number of mendications (eg Warfarin, Digoxin, oral contraceptives, SSRO antedepressants to name a few) that you should not take with St John's Wort.  Also, the research indicates St John's wort has only really shown to be effective for cases of mild depression at this stage.  If you would like some more information on the effectiveness of St John's Wort, how it works and the other medications that it should not be mixed with I would encourage you to have a look at the beyondblue Booklet:  A Guide to What Works for  Depression.  It is free and you can order it from the beyondblue website (www.beyondblue.org.au) or call our information line 1300 22 4636 and we will send you a copy.    
  • Image of Alex Smith

    Alex

    Healthshare Member
    Thank you Dr Nicole, I will arrange to get a copy of the booklet.

    Kind regards - Alex
question-icon

You may also like these related questions

Answer this question

You must be a Healthshare member to answer this question. Log in or Sign up.

Disclaimer: Healthshare is intended for Australian residents only. Healthshare does not endorse, accept, or adopt the health care practitioners on our site, the content of any profiles nor the comments or discussions in the community forum. Healthshare is an information resource which contains advertising and is not a substitute for medical advice, diagnosis or treatment by your health care professional.